Blog

Ketamine

Posted in: by John Richmond on 19 December 2012
Tagged with: 0

Having attended a recent conference where one of the speakers gave a presentation about Ketamine, the take home message was that any male patient presenting with symptoms of cystitis (pain on passing urine) should be asked about use of this drug.

It is a drug that is being used more frequently as an illegal high and one of its most significant side-effects is the development of cystitis. Cystitis is commonly caused by infection of the bladder which is much more common in women than men so that now, when a man presents with this symptom as well as obtaining a urine sample for infection questions on drug use should be explored as well.

The cystitis associated with Ketamine use usually develops after some time of regular use although it has been reported in as short a time as six days of use. On stopping the use of ketamine about one third of patients get better, one third stay the same and one third continue to get worse. This seems to be related to dosage used and how long it has been used for, but information is scanty on this.
The worst case scenario of this symptom is that it can become so severe that removal of the bladder is the only solution.

Advice to stop using is therefore paramount. There is little data available on ketamine dependence or withdrawal symptoms. However, tolerance (the need to take increasing doses to get the same effects) develops very quickly which is often associated with dependence. However, one of the main problems of stopping the drug is the emergence of pain as in addition to cystitis one of the side-effects is so called 'K-cramp' characterised by severe pain in the region of the stomach. The pain that is caused is relieved by further doses of ketamine leading to vicious cycle of use and difficulty in stopping the drug.

Dr John Richmond


Comments are moderated and will not appear until approved
(required)
(will not be published) (required)
(required)


load new code